Thunderstorm Wind, Moultrie
- When
- May 15, 2:55 PM CST to 3:00 PM CST
- Where
- Moultrie County, Bethany
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.650, -88.730
A tree was snapped in Bethany.
A stationary frontal boundary extending across south-central Illinois provided the focus for thunderstorm development during the afternoon and evening of May 15th. One supercell formed in Christian County and produced an EF-0 tornado east of Palmer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary extending across south-central Illinois provided the focus for thunderstorm development during the afternoon and evening of May 15th. One supercell formed in Christian County and produced an EF-0 tornado east of Palmer. A second supercell developed further east in Moultrie County, then tracked eastward to the Indiana border producing sporadic wind damage and hail as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 2:01 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 301 PM CDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday) ISSUED AT 300 PM CDT Tue May 15 2018 A cold front was pushing south toward I-70 at mid afternoon, and will push through southeast IL late this afternoon, getting south of highway 50 by 00z/7 pm. Isolated showers and thunderstorms were north of the front over central IL, with locally heavy rains between Springfield and Decatur and east of Greenview in eastern Menard county. Some instability behind front with LAPS showing CAPES of 1000-1800 J/kg southeast of the IL river and north of I-70 with fairly moist dewpoints in the mid to upper 60s, while 0-6 km bulk shear is 25-35 kts, highest over northern CWA. SPC day1 has marginal risk of severe hail and winds se of IL river rest of this afternoon through 00Z/7 pm. CAM models show isolated to scattered convection shifting into southeast IL by early evening and then diminishing late evening and overnight as frontal boundary pushes south of IL. Could be some patchy fog overnight in southeast IL per HRRR model, but with mostly cloudy skies prevailing there overnight, think this would limit fog formation despite lingering low level moisture and lighter winds. Lows overnight range from mid 50s from Peoria north to the mid 60s southeast of I-70. Continued a slight chance of showers and thunderstorms in southeast IL on Wed due to lingering moisture behind the front. Also have a weak upper level low/trof over se IA/ne MO Wed afternoon and this could develop isolated convection further north over MS river valley Wed afternoon. Highs Wed in the lower 80s. Less humid over central IL with dewpoints in the 50s, while dewpoints in the low to mid 60s in southeast IL. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 300 PM CDT Tue May 15 2018 Summertime weather pattern looks to continue through early next week across central and southeast IL, as temperatures remain above normal along with periodic chances of showers and thunderstorms, though most of the time it will be dry. Isolated shower or thunderstorm possible in southern 6 counties Wed evening, otherwise dry over CWA Wed night. Lows Wed night in the upper 50s and lower 60s, mildest in southern counties. The weak 576 dm 500 mb low drifting slowly over west central IL Thu could develop isolated convection again over southeast IL and near MS river valley in sw IL Thu afternoon. Highs Thu in the low to mid 80s and dewpoints in the mid 50s to lower 60s, highest in southeast IL. Carried isolated showers and thunderstorms in eastern IL on Friday especially Fri afternoon when chance pops near the IN border/Wabash river. This due to weak upper level low moving into west central IN by Fri afternoon. Highs 80-85F on Friday and dewpoints in the upper 50s and lower 60s. Isolated convection could linger near the Wabash river valley early fri evening, otherwise dry Friday night through Sat morning. A warm day in the mid to upper 80s Saturday with a few spots like Springfield approaching 90F with ssw winds. Have 20-30% chance of showers and thunderstorms over the IL river valley Sat afternoon, especially late, and into Sat evening. Good chance of showers and thunderstorms spreads east over CWA overnight Sat night into Sunday as a cold front pushes se from upper Midwest through IL. Chance of showers and thunderstorms diminish from nw to se during Sunday night. Weak high pressure building into the Great Lakes by Monday to return a bit cooler and drier conditions. Highs Sunday range from 75-80F northern CWA to mid 80s in southeast IL. Highs Monday of 75-80F over central IL and around 80F in southeast IL. Temps modify back up on Tue with highs in the low to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1255 PM CDT Tue May 15 2018 A cold front pushing southward toward I-70 early this afternoon, will push through southeast IL during rest of the afternoon. Isolated to scattered convection still lingers behind the cold front as far north as PIA where fairly moist dewpoints still in the 60s. Latest CAM models like latest HRRR run continue to show this convection spreading east across central IL during the afternoon especially along I-74. MVFR conditions possible at times with this isolated to scattered convection. Mid level clouds linger tonight though may scatter out northern TAFs by overnight. Winds have been shifting to the NE early this afternoon behind the front along I-74 and have increased to 10-15 kts, while lighter north winds of 5-9 kts at DEC and SPI. Winds to turn NE soon at DEC and SPI too and increase a bit more during the afternoon. Winds to be mainly ne tonight into midday Wed at 5-10 kts. Some light fog could develop overnight south of I-72 and kept out of the central IL tafs. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Tue May 15 2018 ILZ027>031-036-037-041-161100- Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... A few thunderstorms will continue through this afternoon, south of the Illinois River. These are not expected to become severe. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040-047-049-050-161100- Cass-Morgan-Schuyler-Scott- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered storms will continue into this evening. While a few of the storms may produce heavy rain, severe weather is not expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-048-051>057-061-161100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered storms will continue into the evening, some producing heavy rain. A few stronger storms this afternoon may produce hail, and areas east of I-57 may see damaging wind gusts. However, any severe weather is not expected to be widespread. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through about 7 pm. ILZ062-063-066>068-071>073-161100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 307 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered storms will be possible through this evening. A few stronger storms this afternoon may produce hail and damaging wind gusts. However, any severe weather is not expected to be widespread. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered storms will remain possible Wednesday, but severe weather is not expected. The chance for storms returns to the area this weekend, with the best chances Saturday night. At the current time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through sunset. Geelhart
Special Weather Statement National Weather Service Lincoln IL 312 PM CDT TUE MAY 15 2018 ILZ042-048-051-152100- Logan-Sangamon-Menard- 312 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD... SOUTHWESTERN LOGAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 400 PM CDT... At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near Williamsville, or 12 miles north of Springfield, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springfield, Sherman, Rochester, Riverton, Williamsville, Mechanicsburg, Elkhart, Grandview, Spaulding, Dawson, Buffalo, Clear Lake, Cantrall and Fancy Prairie. This includes the following highways... Interstate 55 between mile markers 97 and 114. Interstate 72 between mile markers 103 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && LAT...LON 3998 8970 4005 8952 3984 8933 3973 8957 TIME...MOT...LOC 2012Z 332DEG 15KT 3995 8959 Geelhart
Special Weather Statement
National Weather Service Lincoln IL
324 PM CDT TUE MAY 15 2018
ILZ053-054-152100-
Macon-Moultrie-
324 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOULTRIE AND
SOUTHEASTERN MACON COUNTIES UNTIL 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Zion to near Macon. Movement was
southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Decatur, Mount Zion, Bethany, Long Creek, Macon, Lovington, Dalton
City, Boody, Hervey City, Lake City, Elwin and Decatur Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3958 8880 3959 8881 3966 8881 3965 8893
3974 8910 3986 8893 3981 8874 3979 8874
3979 8871 3976 8859
TIME...MOT...LOC 2023Z 286DEG 13KT 3980 8889 3970 8905
GeelhartPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN 4 W WARRENSBURG 39.93N 89.14W
05/15/2018 M2.30 INCH MACON IL PUBLIC
WATER RUNNING OVER PARK ROAD IN NORTHWEST MACON COUNTY.
REPORT RELAYED BY TV MEDIA.
&&
07The Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
9 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
A tree was snapped in Bethany.
Numerous tree limbs, power poles, and power lines were blown down between Bethany and Sullivan.
Several ornamental trees were damaged and shingles were torn off a roof.
A machine shed was blown down just east of Sullivan.
Roofs were ripped off several houses, trees were blown down, and a machine shed was knocked down on the southeast side of Sullivan.
A tornado touched down in an open field 3.7 miles east of Palmer at 4:37pm CDT. The tornado traveled southeastward, then dissipated about 5.2 miles east-southeast of Palmer at 4:44pm CDT. No damage was reported.
Several large tree limbs were blown down.
Several power poles were blown down along IL-49 south of Westfield.
Powerlines were blown down.
Three semis were blown over on I-70 northeast of Martinsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750138, 750134, 750139, 750146, 750147, 750140, 750141, 750132, 750142, 750135, 750136, 750137, 750143, 750144, 750145.